Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

April 1, 2012Greenbrier County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Apr 1, 2012, 9:10 PM EDT for Greenbrier County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2012, 9:10 PM EDT (01:10 UTC)
Expired
Apr 1, 2012, 10:15 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA

County Greenbrier County, WV

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WWUS81 KRNK 020110
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT SUN APR 1 2012

VAZ019-020-WVZ044-045-020215-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MONROE WV-
910 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND MONROE COUNTIES...

AT 907 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SUMMERSVILLE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR QUINWOOD AROUND 920 PM...DUO...ANJEAN...AND
RUPERT AROUND 925 PM...MEADOW BLUFF AROUND 930 PM...TROUT...AND
LEONARD AROUND 935 PM...WILLIAMSBURG AROUND 940 PM...FALLING SPRING
AND AND RENICK AROUND 945 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3818 8035 3811 8035 3805 8026 3804 8016
      3806 8006 3801 7992 3759 8034 3804 8083
      3806 8082 3805 8084 3810 8089 3811 8088
      3809 8071 3823 8049

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:43 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 1, 7:43 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EDT SUN APR 1 2012

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO SLIDE TO THE SOUTHEAST THIS
EVENING...AND WE CAN EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO
INCREASE BY LATE EVENING AS ANOTHER COLD FRONT PUSHES IN FROM THE
NORTH. THIS FRONT WILL MOVE THROUGH OUR AREA OVERNIGHT...WITH
ANOTHER DOME OF HIGH PRESSURE BUILDING IN ON MONDAY...HELPING TO
MAKE FOR MOSTLY SUNNY SKIES IN THE EAST...AND PARTLY CLOUD SKIES
OVER THE MOUNTAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 655 PM EDT SUNDAY...

CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS
WESTERN NORTH CAROLINA WAS GRADUALLY WEAKENING AND MOVING AWAY
FROM THE COUNTY WARNING AREA. AS THE SHORT WAVE ASSOCIATED WITH
THESE SHOWERS CROSSED OUT OF THE TENNESSEE VALLEY SURFACE WINDS
SHIFTED TO THE NORTHWEST WITH 20 TO 30 MPH GUSTS THAT ALSO BROUGHT
SOME DRIER AIR SOWN TO THE SURFACE. FORECAST HAS BEEN ADJUSTED FOR
THIS TREND.

ISOLATED TO SCATTERED FROM CENTRAL WEST VIRGINIA TO SOUTHWEST OHIO
WERE APPROACHING THE WESTERN COUNTY WARNING AREA. FORECAST ALREADY
HAS LOW PROBABILITY OF PRECIPITATION.

AS OF 345 PM EDT SUNDAY...

MUCH OF OUR AREA HAS SPENT THE DAY UNDER A CANOPY OF THICK CIRRUS
DUE TO A THUNDERSTORM COMPLEX PUSHING ACROSS KENTUCKY. THANKS TO
THIS CIRRUS...LOOKS LIKE WE WILL BE A FEW DEGREES SHY OF OUR
EXPECTED HIGH TEMPERATURES...ALTHOUGH A FEW LOCATIONS WILL COME
PRETTY CLOSE. LATEST SATELLITE IMAGERY INDICATES THAT THE BACK
EDGE OF THE CIRRUS IS MAKING ITS WAY ACROSS THE NORTHERN HALF OF
OUR AREA...SO WE MAY SEE SUNSHINE BREAK OUT AGAIN IN THE NORTHEAST
FOR A FEW HOURS BEFORE SUNSET.

WEATHER FORECAST MODELS HAVE GONE A LITTLE SLOWER ON THE TIMING OF
THE COLD FRONT WHICH IS EXPECTED TO PASS ACROSS OUR AREA AFTER
MIDNIGHT. WILL STILL BE LOOKING FOR SPOTTY SHOWER AND ISOLATED
THUNDERSTORM ACTIVITY TO DEVELOP AHEAD OF THE BOUNDARY...WITH
BETTER RAIN CHANCES FOUND ACROSS THE MOUNTAINS WHERE INSTABILITY
IS A LITTLE MORE PRONOUNCED. EITHER WAY...THE ATMOSPHERE AHEAD OF
THE FRONT IS ALREADY PRETTY DRY...AND WITH LITTLE MOISTURE TO WORK
WITH...RAINFALL AMOUNTS WILL BE LIGHT.

THE FRONT IS EXPECTED TO BE SITUATED FROM NORTHWEST TO SOUTHEAST
ACROSS THE NORTH CAROLINA MOUNTAINS BY SUNRISE MONDAY MORNING...
WITH HIGH PRESSURE BUILDING IN BEHIND...ALONG THE EASTERN FACE OF
THE APPALACHIANS. WHILE SKIES WILL BEGIN TO CLEAR ACROSS THE
EAST...BELIEVE LOW CLOUDS WILL LINGER ALONG SOME OF OUR EAST
FACING SLOPES IN SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE
THROUGH EARLY AFTERNOON AS RESIDUAL MOISTURE BECOMES PINNED
AGAINST THE RIDGELINES BY NORTHWESTERLY WINDS. AS WIND SPEEDS
DECREASE DURING THE AFTERNOON AND TEMPERATURES WARM...MOST OF
THESE CLOUDS WILL SCATTER AS WELL. AFTERNOON TEMPERATURES WILL
REMAIN UNSEASONABLY WARM...THANKS IN PART TO THE STRONG DOWNSLOPE
FLOW ACROSS OUR AREA...AND WE WILL SEE HIGHS RANGE FROM THE LOW
70S ACROSS THE MOUNTAINS...TO THE MID 70S TO LOWER 80S ACROSS THE
PIEDMONTS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 305 AM EDT SUNDAY...

SURFACE FRONT STALLS SOUTH OF AREA MONDAY NIGHT AND RETURNS AS WARM
FRONT TUESDAY...IN RESPONSE TO LOW PRESSURE WHICH IS PROGGED TO MOVE
EAST ACROSS THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION. SUBTLE
COOL DOWN MONDAY NIGHT SHOULD GIVE WAY TO WARMER TEMPERATURES
TUESDAY...ALTHOUGH DO NOT WANT TO GO TOO ROBUST ON TEMPERATURE
TUESDAY PER PER LINGERING HIGH PRESSURE WEDGE AND COOLER THICKNESSES
PROGGED ON THE EAST SIDE OF THE APPALACHIANS.  CONTINUED WARM AIR
ADVECTION TUESDAY NIGHT AND INTO WEDNESDAY SHOULD RESULT IN THE
WARMEST NIGHT/DAY OF THE WEEK OCCURRING ON TUESDAY NIGHT AND
WEDNESDAY.

WARM FRONT TUESDAY SHOULD BRING INCREASING CLOUD COVER WITH
A GRADUAL INCREASE IN COVERAGE OF SHOWERS AND STORMS ACROSS
PRIMARILY THE WESTERN PORTIONS OF THE FORECAST AREA...THE THREAT
SPREADING TO AREAS EAST OF THE MOUNTAINS TUESDAY NIGHT INTO
WEDNESDAY.  THE SURFACE LOW IS EXPECTED TO PASS NORTH OF THE
FORECAST AREA TUESDAY NIGHT...THE ASSOCIATED COLD FRONT CROSSING THE
FORECAST AREA WEDNESDAY.  SHOWER AND THUNDERSTORM DEVELOPMENT IS
EXPECTED ALONG THE FRONT...SO WILL MAINTAIN THREAT FOR SHOWERS AND
STORMS UNTIL FROPA WEDNESDAY AFTERNOON/EVENING.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 330 PM EDT SATURDAY...

FOLLOWED HPC GUIDANCE WHICH IS WEIGHTED ON THE GFS ENSEMBLES...
FORECASTING WEDNESDAYS SURFACE FRONT TO STALL SOUTH OF THE FORECAST
AREA WEDNESDAY NIGHT AND THEN BECOME THE FOCUS FOR OVERRUNNING
CLOUDS AND SHOWERS FOR THURSDAY AND FRIDAY. ATTM...NOT OVERLY
CONFIDENT ON THIS SOLUTION PER UNCERTAINTY OF TIMING AND EVOLUTION
OF A CUT OFF LOW DRIFTING ACROSS THE SOUTHERN PLAINS.

FOR NOW WILL MAINTAIN CONSISTENCY WITH FORECAST COOL DOWN BEHIND THE
FRONT FOR THURSDAY AND FRIDAY.  IF STORM SYSTEM CLEARS THE AREA BY
FRIDAY NIGHT THEN FORESEE A NICE WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 200 PM EDT SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM EASTERN WEST
VIRGINIA INTO SOUTHERN OHIO. THESE SHOWERS AND STORMS WERE MOVING
SOUTHEAST. IF THEY GET CLOSER TO THE LWB AIRPORT AN UPDATE WILL BE
ISSUED.

OTHERWISE EXPECT INCREASING COVERAGE OF CLOUDS AND PRECIPITATION
AS A COLD FRONT CROSSES FROM NORTH TO SOUTH THROUGH VIRGINIA AND
NORTHERN NORTH CAROLINA OVERNIGHT. MODELS KEPT CEILINGS VFR EVEN
WITH THE FRONTAL PASSAGE. BUT WITH SURFACE AND LOW LEVEL WINDS
BECOMING NORTHWEST BEHIND THE FRONT...LOW LEVEL MOISTURE WILL
BRING MVFR CEILINGS INTO BLF LATE TONIGHT. LOW CONFIDENCE ON THE
OCCURRENCE OF RAIN AT ANY PARTICULAR TAF SITE.

BY 02/15Z...THE COLD FRONT IS EXPECTED TO BE SOUTH OF THE AREA...
AND EXPECT THE DRIER AIR BUILDING IN BEHIND TO HELP LOW CEILINGS
DISSIPATE. THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH AND
WEST OF THE AREA...AND MAY SERVE AS THE FOCUS FOR ADDITIONAL
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING IN THE NORTH CAROLINA
MOUNTAINS. DEPENDING ON WHERE THE FRONT STALLS...BLF/LWB AND BCB
MAY OCCASIONALLY HAVE MVFR CEILINGS AND SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY NIGHT.

ANOTHER FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...BRINGING A
BETTER CHANCE FOR PRECIPITATION AND THE ASSOCIATED MVFR TO IFR
CEILINGS AND VISIBILITIES. BEHIND THIS FRONT VFR CONDITIONS ARE
EXPECTED BY FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...AMS/NF
SHORT TERM...DS/PM
LONG TERM...PM
AVIATION...AMS/NF
Hazardous weather outlook, Apr 1, 4:02 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SUN APR 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
402 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 9:10 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT SUN APR 1 2012

VAZ019-020-WVZ044-045-020215-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MONROE WV-
910 PM EDT SUN APR 1 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...GREENBRIER
AND MONROE COUNTIES...

AT 907 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF SUMMERSVILLE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR QUINWOOD AROUND 920 PM...DUO...ANJEAN...AND
RUPERT AROUND 925 PM...MEADOW BLUFF AROUND 930 PM...TROUT...AND
LEONARD AROUND 935 PM...WILLIAMSBURG AROUND 940 PM...FALLING SPRING
AND AND RENICK AROUND 945 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3818 8035 3811 8035 3805 8026 3804 8016
      3806 8006 3801 7992 3759 8034 3804 8083
      3806 8082 3805 8084 3810 8089 3811 8088
      3809 8071 3823 8049

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:30 AM EDTSpecial Weather StatementRNKBland, Tazewell60 min
Apr 2, 1:34 AM EDTSpecial Weather StatementRNKWythe56 min
Apr 2, 3:36 PM EDTFrost AdvisoryRNKAlleghany, Rockbridge, City of Buena Vista, City of Covington, City of Lexington17 hr

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.